UPDATE: I changed the headline of this article in response to a comment I got. I am more than happy to discuss topics that anger people and maybe even make changes, but I will not post comments that are aimed at attacking rather than helping. People can be so rude! Matthew- You had a good point in the middle of your ranting and attacking. If you want to re-post your comment in a more beneficial way for readers, I will post your thoughts! Jen
I think it's important for parents to know if their kids need a blood thinner for any reason that they check and double check with the nurse administering the medication to make sure it is the correct amount. This is scary stuff. I have heard of kids dying from heparin overdose, but it didn't even cross my mind when I was in the hospital with my little one last September. We are talking about human beings. They don't make mistakes that kill babies that often, but this one seems to be a common one. Lets hope the changes that have been made with the heparin packaging will help prevent babies from being overdosed.
Does anyone have a child who needed heparin? Did you worry about an overdose?
FROM CNN:The blood thinner heparin may have contributed to the death of a toddler in Nebraska last week, according to the hospital that treated her. It's not the first time the drug has been linked to medical crises involving infants.
Heparin has been associated with a number of high-profile errors, including an incident in which the newborn twins of actor Dennis Quaid nearly died after receiving an overdose of the drug at a Los Angeles, California, hospital in 2007.
Hospitals are combating the issue of heparin errors with better dosage and monitoring systems. The once problematic packaging of the drug also has improved, making it harder to confuse high and low concentrations.
Heparin made headlines in 2006 when six babies in Indiana received overdoses. Three of the babies died. The drug has one of the highest risks of causing significant harm to patients when used in error, according to the nonprofit health care organization Institute for Safe Medication Practices.
"Unfortunately it's been involved in a lot of errors in hospitals, and it does have that downside that it can be fatal and cause brain injuries," said Mike Cohen, president of Institute for Safe Medication Practices. The organization has investigated cases at two hospitals where fatal heparin events have occurred.
In the Nebraska case, a 23-month-old girl had undergone a transplant for her small intestine, pancreas and liver. She had developed an infection, according to CNN affiliate KPTM. The hospital that treated her, Nebraska Medical Center, is investigating the death.
Nebraska Medical Center believes that the child received an overdose of heparin, and that it contributed to her death, but can't say more about the cause of death until the full analysis is complete, said spokesman Paul Baltes.
Since the girl's death Wednesday, Nebraska Medical Center has changed its protocol regarding administering heparin: two nurses must sign off on a written documentation when heparin is given, Baltes said. The hospital is also changing its machines for better monitoring practices, he said.
Heparin has uses in dialysis, cardiac catheterization and a slew of other procedures, said Dr. Geno Merli, chief medical officer at Thomas Jefferson University Hospital in Philadelphia, Pennsylvania. It is commonly used to keep IV lines open and different IVs will require different concentrations, said Lois Parker, senior pharmacist at Massachusetts General Hospital in Boston.
The problem is that vials of different concentrations -- whether 10, 100, 1,000 or 10,000 units per milliliter -- look alike, Parker said.
"You can see how with all of those zeros, it's a disaster waiting to happen, and unfortunately it has happened on a number of occasions," she said.
In November 2007, Quaid's twins were mistakenly given 1,000 times the prescribed dose of heparin. Both this and the Indiana case involved drug labels that appeared similar, Cohen said.
"If you use the wrong concentration and you flush it into the system, which is what happened with the babies, their blood vessels in the brain are very fragile, and unfortunately they can burst very easily," Cohen said.
Quaid and his wife, Kimberly, sued Cedars-Sinai Medical Center and one heparin maker, Baxter Healthcare Corp. The hospital reportedly settled for $750,000, but the suit against Baxter was dismissed.
Baltes could not immediately identify the maker of the heparin in his hospital's case, but said it was not made by Baxter.
"We're very confident that this was not a manufacturing issue," he said.
Before the incident with the Quaids, Baxter had changed its label for heparin to help doctors identify the right drug and dose, Baxter spokeswoman Erin Gardiner said. The hospital, however, wasn't using heparin with those newer labels.
The new labels have larger text, and it is "unlikely that there would be confusion," Cohen said. But the labeling is just one possible source of error: Lookalike vials and lookalike syringes can also be culprits, he said.
To address the much-publicized cases, the Joint Commission, a nonprofit that accredits health care organizations, put forth a National Patient Safety Goal in 2008 regarding blood thinners. The guidelines included standardizing how the drugs are administered, screening patients beforehand and taking into account possible interactions.
Other recommendations include not using "u" for units, Cohen said. Some health care practitioners may misread the "u" as a zero, delivering 50,000 units instead of 5,000, he said.
Some hospitals are also prefilling syringes so nurses don't have to draw up their own, and putting barcodes on vials of heparin, Cohen said. Massachusetts General Hospital uses barcodes. The caregiver can scan the medicine and scan the patient's wristband to check that the patient has been matched with the right concentration of heparin.
There are also hospital infusion pumps called "smart pumps" that can be set to limit the amount of heparin dispensed, Cohen said.
At Thomas Jefferson University Hospital, a computer system assists with dosing and monitoring, Merli said. The computer tells the correct dose, usually based on the patient's weight, and provides information about interactions. The patient also receives information about the drug.
There were also contamination issues with heparin in 2007-2008. The U.S. Food and Drug Administration launched an investigation and then Baxter, which manufactured the product, recalled some forms of the drug.
In October 2009, the FDA set a new standard for how the amount of heparin is determined in U.S. products. This made heparin sold in the country about 10 percent less potent. Patients may receive more monitoring after heparin treatment than before, the FDA said at the time. Doctors may also prescribe a higher dose than normal.
In early 2008, Baxter stopped selling vials of heparin, and the company now sells heparin only in a premixed bag, Gardiner said. The bag form ensures a better standardization of the dosing process, as the drug will have a uniform potency, although vials are typically used to flush IV sites, Merli said.-NewsAnchorMom Jen
Have you considered breast enhancement? Soderstrom Skin Institute wants to help you make the right decision! Our knowledgable plastic surgery team will help you choose from a variety of implants and surgical techniques based on YOUR specific needs. Plus, take advantage of our limited time special pricing. Call (309) 690-6042 to schedule your FREE consultation today!